PHILLIP L. ROBERTS, M.D.
To the editor: The penicillin analog, carbenicillin, has been associated with abnormal bleeding and in-vivo inhibition of platelet function (1). We document here the clinical course of a patient receiving high-dose penicillin therapy who developed a transient bleeding diathesis, with prolongation of the bleeding time.
A 62-year-old white woman presented with fever, cerebellar ataxia, and bilateral extensor plantar responses. She had had acute rheumatic fever in childhood and two prior episodes of bacterial endocarditis. Physical examination showed classic findings of mitral insufficiency. Three blood cultures grew viridans streptococcus; on 6 February, 1973, we instituted therapy with two million units of
Learn more about subscription options.
Register Now for a free account.
ROBERTS PL. High-Dose Penicillin and Bleeding. Ann Intern Med. 1974;81:267–268. doi: 10.7326/0003-4819-81-2-267
Download citation file:
Published: Ann Intern Med. 1974;81(2):267-268.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only